Q: Which one electrolyte could be a marker of morbidity and mortality in Organophosphate (OP) poisoning?
Answer: Potassium (Hypokalemia)
Potassium homeostasis appears to be altered in acute OP poisoning, though actual process in not understood completely. . As the potassium concentration decreases gradually patients start having signs like muscle twitching, respiratory distress etc. Studies have shown alteration in serum potassium concentration is directly proportional to the onset of life threatening signs and symptoms. In fact, Hypokalemia is a powerful marker of morbidity and mortality in OP poisoning. Also, class II anti-arrhythmic agents have been described as a candidate to become a therapeutic agent in OP poisoning.
1. Zoltani C, Baskin S (2002). "Organophosphate Caused Cardia Toxicity: Action Potential Dynamics in Atrial Tissue". Army Research Laboratory: 1–15.
2. SIGNIFICANCE OF HYPOKALEMIA IN ACUTE ORGANOPHOSPHOROUS POISONING, Abstract, D.R.Mahadeshwara Prasad, Department of Forensic Medicine and Toxicology, Jawaharlal Nehru Medical College, Nehru Nagar, BELGAUM, Karnataka, India, Link: here